Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 272, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 2003, 5:32 PM CDT for McPherson County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 5:32 PM CDT (22:32 UTC)
- Expired
- Aug 21, 2003, 6:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County McPherson County, KS
The radar
The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1136 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 212232 SVRICT KSC113-212330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 532 PM CDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 630 PM CDT. * AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF GALVA...OR ABOUT 8 MILES EAST OF MCPHERSON...MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GALVA AROUND 535 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MCPHERSON COUNTY UNTIL 630 PM CDT. LAT...LON 3842 9741 3845 9751 3825 9770 3821 9746 $$ /KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:42 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 21, 3:42 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT THU AUG 21 2003 FCST CONCERNS... CNVTV TRENDS THIS EVE, THEN TEMP COOLING BEHIND FROPA ON FRI... CNVGNC ALG SFC FNT ALREADY MANIFESTING HIGH BASED CU FM HUT-EWK-EMP LN. MESO ANLYS SUGGESTS LTL RMNG CAP AND ABT 2500-3000J/KG OF MEAN LYR CAPE JUST NE OF ICT. XPCT TO SEE ISOLD/WDLY SCT CNVTN DVLP TWD 21Z, WITH SWD DRIFT OF CELLS TWD HWY 54 TO THE E OF ICT THIS EVE. ATMOS STILL ONE OF WK SHEAR AND MDT INSTBY, SO MAIN THREAT WL BE LCL DOWN-BURST WNDS AND ISOLD HVY RAFL WITH SLOW MOVMT/PROPAGATION. LACK OF SGFNT FORCING SUGGESTS STMS WL DMNSH RAPIDLY ARND SUNSET, HOWEVER THERE MAY BE ENUF CNVGNC ALG BNDRY TO WARRANT SLGT POPS MAINLY E OF ICT OVRNGT. THE AMOUNT OF COOLING BEHIND FROPA IS OF CONCERN ON FRI. TEMPS THIS AFTN ACRS NEB/SD ABT 15 TO 20 DEGREES LWR THAN YDA. THE AIR IS ALSO MUCH DRIER WITH DWPTS IN THE UPR 40S AND 50S. TO THIS END, THE ETA MAY BE TOO WARM WITH LO LVL THKNS/MAX TEMPS ON FRI, ESPCLY ACRS THE SRN CWA. CONSENSUS SUGGESTS FNT WL BE JUST S OF THE OKLA BORDER BY MRNG, WITH RELATIVELY SHALLOW NELY FLO ACRS THE CWA. EVEN SO, THE SUN WL TEND TO MODIFY THE DRY AIRMASS A BIT, SO THE COOLDOWN SHOULD BE TEMPERED SOMEWHAT ACRS THE CWA. THE GOING FCST LOOKS BETTER THAN ARRAY OF MOS VALUES, SO WL STAY THE COURSE. CNVTV CHCS ACRS THE SRN CWA WL HINGE ON FNTL MOVMT/PSN IN THE AFTN. STILL XPCT A RIBBON OF INSTBY ALG/JUST N OF FNT, PERHAPS ACRS THE SRN ROW OF COUNTIES. SO WL CONT SLGT POPS THERE IN THE AFTN. THE ETA IS QUITE OMINOUS WITH THE BLDG UPR RDG AGAIN ACRS THE CNTRL PLAINS/KS RGN BY THE END OF THE WEEKEND. IT MAY HAVE THE RIGHT IDEA, BUT IS PROBLY A BIT TOO WARM (SLGT BIAS) WITH ITS THERMAL PROFILE. OTHERWISE, THE CENTURY MARK READINGS LOOK TO RETURN FOR SUNDAY AND MON ACRS CNTRL KS. A LOT OF QUESTIONS IN THE EXTENDED FCST, MAINLY ON HOW STEADFAST THE RDG WL BE, WHETHER IT WL ALLOW INCRSG WLYS ACRS THE NRN TIER TO SUBJECT THE CNTRL PLAINS WITH ANOTHER FROPA AND SOMEWHAT COOLER AIR NEXT WEEK. FOR NOW PERSISTENCE HAS HAD A BETTER TRACK RECORD THAN ANY MODEL SOLN, AND UNTIL SIGNALS BCM CLR FOR A FEW RUNS, THE CONSENSUS IS TO STAY THE COURSE WITH THE HOT AND MAINLY DRY FCST. CANNOT RULE OUT ISOLD CNVTN, AS HAS BEEN THE CASE OF LATE, BUT CHCS SML ENUF TO LEAVE OUT OF FCST FOR NOW. ANY COOLING BHND FROPA/TROF PASSAGE BY TUE LOOKS TO BE MINIMAL. TEMPS STILL AVG ABV CLIMO THRUT EXTENDED PD. FCSTID = 13/DARMOFAL ICT 73 99 70 98 / 20 5 5 5 HUT 71 97 69 97 / 20 5 5 5 EWK 72 97 69 97 / 20 5 5 5 EQA 72 98 70 97 / 30 5 5 5 WLD 74 100 70 97 / 20 20 10 5 RSL 67 93 66 96 / 10 5 5 5 GBD 69 95 67 97 / 10 5 5 5 SLN 70 96 68 98 / 10 5 5 5 MPR 70 96 69 97 / 20 5 5 5 CFV 72 99 69 95 / 20 20 10 5 CNU 70 97 68 95 / 30 10 5 5 K88 70 97 68 95 / 30 10 5 5 .ICT...NONE.
Hazardous weather outlook, Aug 21, 4:41 PM CDT, 51 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE WIDELY SCATTERED ACROSS PARTS OF CENTRAL AND SOUTHEAST KANSAS THIS EVENING. A FEW STORMS COULD BECOME LOCALLY SEVERE, WITH THE PRIMARY RISK BEING DOWN-BURST WINDS OF 60 TO 70 MPH AND HAIL TO THE SIZE OF NICKELS. THE STORMS ARE EXPECTED TO DEVELOP ALONG A WEAK COLD FRONT, AND AFFECT AREAS GENERALLY NORTH OF HIGHWAY 400. THE STORMS WILL LIKELY DRIFT SOUTH INTO SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH SUNSET. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT, MAINLY TO THE EAST OF THE KANSAS TURNPIKE. HOWEVER, THE RISK OF SEVERE STORMS IS EXPECTED TO DIMINISH AFTER DARK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON, FOR THE COUNTIES BORDERING OKLAHOMA. AN ISOLATED SEVERE STORM IS POSSIBLE. THE HOT TEMPERATURES WILL ALSO CONTINUE ACROSS THE AREA FOR MUCH OF THE NEXT SEVEN DAYS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING, UNTIL DARK, FOR AREAS MAINLY SOUTH OF HIGHWAY 56 AND NORTH OF HIGHWAY 400. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:36 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.